Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 139, NWS Charleston, WV

May 11, 2011Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 11, 2011, 1:01 AM EDT for Carter County, Greenup County, Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 1:01 AM EDT (05:01 UTC)
Expired
May 11, 2011, 2:00 AM EDT
In force
59 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:01 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WUUS51 KRLX 110501
SVRRLX
KYC043-089-110600-
/O.NEW.KRLX.SV.W.0139.110511T0501Z-110511T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
101 AM EDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
  PARK...GRAYSON...CARTER CAVES STATE PARK...
  SOUTHWESTERN GREENUP COUNTY IN KENTUCKY...

* UNTIL 200 AM EDT

* AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF GESLING...OR 11 MILES NORTHWEST OF CARTER CAVES STATE
  PARK...AND MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARTER...HOPEWELL...GLOBE...GRAHN...SOLDIER AND HITCHINS..

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
149 AND 176 IN KENTUCKY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
WEDNESDAY MORNING FOR CENTRAL KENTUCKY.

&&

LAT...LON 3834 8332 3833 8328 3834 8324 3842 8324
      3851 8318 3840 8284 3817 8295 3819 8302
      3818 8306 3826 8316 3824 8321 3819 8324
      3819 8327 3823 8331 3832 8334
TIME...MOT...LOC 0501Z 354DEG 22KT 3850 8321

$$

13
2 follow-up statements
580 
WWUS51 KRLX 110549
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
149 AM EDT WED MAY 11 2011

KYC043-089-110600-
/O.CON.KRLX.SV.W.0139.000000T0000Z-110511T0600Z/
CARTER KY-GREENUP KY-
149 AM EDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SOUTHWESTERN GREENUP AND CARTER COUNTIES...

AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OLIVE HILL...MOVING SOUTH AT 25 MPH.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
149 AND 176 IN KENTUCKY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
WEDNESDAY MORNING FOR CENTRAL KENTUCKY.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8332 3833 8328 3834 8324 3842 8324
      3851 8318 3840 8284 3817 8295 3819 8302
      3818 8306 3826 8316 3824 8321 3819 8324
      3819 8327 3823 8331 3832 8334
TIME...MOT...LOC 0549Z 354DEG 22KT 3821 8317

$$

12
436 
WWUS51 KRLX 110601
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 AM EDT WED MAY 11 2011

KYC043-089-110611-
/O.EXP.KRLX.SV.W.0139.000000T0000Z-110511T0600Z/
CARTER KY-GREENUP KY-
201 AM EDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENUP AND
CARTER COUNTIES HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER 
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND DIME SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
WEDNESDAY MORNING FOR CENTRAL KENTUCKY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8332 3833 8328 3834 8324 3842 8324
      3851 8318 3840 8284 3817 8295 3819 8302
      3818 8306 3826 8316 3824 8321 3819 8324
      3819 8327 3823 8331 3832 8334
TIME...MOT...LOC 0549Z 354DEG 22KT 3821 8317

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:25 AM EDT, 36 minutes earlier.

Area forecast discussion, May 11, 12:25 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1225 AM EDT WED MAY 11 2011

.SYNOPSIS...
A QUASI STATIONARY FRONT DRIFTS EAST ACROSS THE AREA THROUGH
MIDWEEK...WITH UPPER LEVEL DISTURBANCES MOVING SOUTHEASTWARD ALONG
IT...WEAKENING WEDNESDAY. LOW PRESSURE LATE WEEK AND WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATED POPS AND WEATHER TO ADJUST COVERAGE PER LATEST RADAR
IMAGES. REMOVE POPS ACROSS A DIAGONAL SECTIONS OF OUR
CWA...KEEPING CATEGORICAL POPS WITH SEVERE AND HEAVY RAIN
ATTRIBUTES ACROSS NORTHEAST KY...AND EXTREME SOUTHWEST WV. LIKELY
POPS WITH SCATTERED STORMS WERE LEFT ACROSS THE EXTREME NORTHEAST
COUNTIES OF OUR CWA.

WITH THE STATIONARY FRONT IN THE VICINITY...AND UPPER LEVEL WAVES
PASSING THROUGH...AND 1000-500MB THICKNESS
DIVERGENCE...STORMS...SOME HAILER...WILL BACK BUILD ACROSS
NORTHEAST OH AND EXTREME SOUTHWEST WV THROUGH AT LEAST 09Z. BY
12Z...ALL STORM ACTIVITY SHOULD BE OUT OF THE AREA.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
QUASI-STATIONARY COLD FRONT REMAINS TO OUR SOUTHWEST AS WEAK WAVES
RIPPLE THROUGH BAROCLINIC ZONE THROUGH THE PERIOD. EXPECT SHOWER
DEVELOPMENT TO CONTINUE ALONG THE BOUNDARY...WITH DIURNAL
ENHANCEMENT. MODELS EACH HAVE THEIR OWN TAKE ON HOW THEY HANDLE
FRONT JUXTAPOSITION OF THE FRONT OVER THE NEXT FEW DAYS.
HOWEVER...WHETHER FRONT WAGGLES NORTH OR SOUTH NEAR OUR FORECAST
AREA WILL PRIMARILY BE DRIVEN BY MESOSCALE PROCESS WHICH MODELS
MAY NOT BE HANDLING ALL THAT WELL. SO..BEST FORECAST APPROACH WAS
TO KEEP CHC POPS TRENDING HIGHER DURING THE AFTERNOON HOURS...WITH
HIGHER CHANCES IN VICINITY OF THE FRONT.

FOR TEMPS...USED RAW CONSENSUS MOS VALUES WITH A FEW TWEAKS...
WHICH RESULTED IN LITTLE CHANGE FROM PREVIOUS FCSTED VALUES. MAIN
TWEAKS WERE TO KEEP OVERNIGHT MINS ON THE WARM SIDE OF MOS
VALUES...DUE TO THE LACK OF RADIATIONAL COOLING...AS RAGGED
SKIES DURING THE MORNING HOURS SHOULD HELP KEEP MORNING LOWS FROM
DIPPING MUCH. THIS TREND WAS ALSO FEATURED IN THE PREVIOUS
FORECAST PACKAGE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
OVERALL PATTERN SHOWS LITTLE CHANGE. HOWEVER...MODELS DO PUSH
FRONTAL BOUNDARY EAST OF THE AREA BY SATURDAY MORNING AS AN AREA
OF LOW PRESSURE WORKS ITS WAY TO THE EAST. THE ECMWF CONTS TO BE
THE SLOWER OF THE MODELS IN PUSHING LOW PRESSURE AREA TO THE
EAST...AND BASED ON THE STAGNANT NATURE OF THE WX PATTERN...THE
MODEL OF CHOICE IS THE ECMWF IN HOW IT HANDLES OVERALL SYNOPTIC
PATTERN. USED HPC VALUES WITH MINOR ADJUSTMENTS TO POPULATE
GRIDDED FCST.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
IFR OR WORSE IN HEAVY THUNDERSTORMS SW HALF OF THE
AREA...DIMINISHING OVERNIGHT.  POST-RAIN FOG...POSSIBLY DOWN TO IFR
OR WORSE OVERNIGHT THIS AREA.  NE HALF OF AREA WILL BE VFR THROUGH
THE NIGHT FOR THE MOST PART...THOUGH NOT WITHOUT ISOLATED
THUNDERSTORMS EVEN THERE.

ONCE THE MORNING FOG IS GONE...WED WILL BE VFR UNTIL THUNDERSTORMS
FIRE UP...WHICH COULD OCCUR BY MIDDAY.  WHILE LESS ORGANIZED
WED...ANY THUNDERSTORM THAT DOES FLARE UP WILL EASILY BECOME QUITE
HEAVY AS WELL AS SLOW MOVING.

SURFACE FLOW WILL BE LIGHT AND VARIABLE...MAINLY S...BUT GUSTY AND
VARIABLE IN THUNDERSTORMS.  FLOW ALOFT WILL BE LIGHT AND MAINLY FROM
THE W.

HTS TAF AMD NOT SKED DO TO NEAR-COMPLETE ASOS OUTAGE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF SHOWERS AND
THUNDERSTORMS COULD VARY...ESPECIALLY OVER SOUTHERN WEST VIRGINIA
AND SOUTHWEST VIRGINIA.  OVERNIGHT POST-RAIN FOG COULD BE MORE
INTENSE AND WIDESPREAD THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  WED 05/11/11
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  L    M    M    M    H    M    M    L    L    L    M    M
HTS CONSISTENCY  L    L    L    L    L    L    L    L    H    H    M    M
BKW CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    M    M    M    L    L    M    M    M    M    M
PKB CONSISTENCY  H    M    M    M    M    M    M    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z THURSDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED ATTM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...ARJ
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...TRM
Hazardous weather outlook, May 10, 8:07 PM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
807 PM EDT TUE MAY 10 2011

KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>008-013>018-024>027-
033>037-120015-
GREENUP-CARTER-BOYD-LAWRENCE-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-
LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
807 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 272 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-083-084-WVZ009>011-019-020-028>032-038>040-046-
047-120015-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-WOOD-PLEASANTS-TYLER-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
807 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, May 10, 9:59 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
959 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     1 E GRUNDY              37.28N  82.09W
05/10/2011                   BUCHANAN           VA   911 CALL CENTER

            911 CENTER REPORTS TREES AND POWER POLES LINES DOWN
            ACROSS ROADS THROUGHOUT THE COUNTY.

&&

EVENT NUMBER RLX1100595

ARB
Local storm report, May 10, 10:02 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1002 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND DMG     CLINTWOOD               37.15N  82.46W
05/10/2011                   DICKENSON          VA   911 CALL CENTER

            911 CENTER REPORTS TREES AND POWER POLES LINES DOWN
            THROUGHOUT THE COUNTY AND POWER OUTAGES COUNTYWIDE.

&&

EVENT NUMBER RLX1100596

ARB
Special weather statement, May 10, 10:08 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1008 PM EDT TUE MAY 10 2011

OHZ087-110300-
LAWRENCE OH-
1008 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAWRENCE COUNTY...

AT 1003 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF LAKE VESUVIUS...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR IRONTON AROUND 1015 PM...COAL GROVE AROUND
1020 PM...BURLINGTON AROUND 1035 PM AND CHESAPEAKE AROUND 1040 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3868 8277 3869 8271 3875 8270 3845 8242
      3843 8242 3840 8253 3842 8259 3847 8261
      3849 8265 3854 8269 3859 8277 3860 8275
      3865 8278

13
Special weather statement, May 10, 10:48 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1048 PM EDT TUE MAY 10 2011

WVZ031-032-038>040-046-047-110315-
BARBOUR WV-HARRISON WV-POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-
WEBSTER WV-
1048 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT BARBOUR...EASTERN HARRISON...
NORTHEASTERN WEBSTER...NORTHERN POCAHONTAS...RANDOLPH...TAYLOR AND
UPSHUR COUNTIES...

AT 1044 PM EDT...A CLUSTER OF THUNDERSTORMS WAS LOCATED 8 MILES
SOUTHWEST OF GRAFTON...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR PHILIPPI AROUND 1100 PM...NESTORVILLE AROUND
1105 PM...AUDRA STATE PARK AROUND 1110 PM AND BELINGTON AROUND 1115
PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
114 AND 129.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 7973 3838 8027 3944 8031 3944 8027
      3940 8020 3941 8010 3939 8008 3946 7993
      3943 7989 3930 7989 3924 7981 3913 7983
      3908 7977 3904 7977 3902 7971 3868 7960

TAX
Special weather statement, May 10, 11:35 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1135 PM EDT TUE MAY 10 2011

KYZ101-OHZ086-087-110430-
GALLIA OH-GREENUP KY-LAWRENCE OH-
1135 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA...LAWRENCE AND
NORTHERN GREENUP COUNTIES...

AT 1130 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF WEST PORTSMOUTH...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR LETITIA AROUND 1140 PM...LOAD AROUND 1150
PM...GRAYS BRANCH AROUND MIDNIGHT...HANGING ROCK AROUND 1210 AM...
PEDRO AROUND 1220 AM AND AID AROUND 1230 AM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8308 3873 8303 3877 8288 3874 8286
      3860 8285 3858 8281 3860 8275 3868 8277
      3869 8271 3875 8269 3876 8233 3849 8239
      3849 8266 3851 8266 3849 8268 3850 8317

13
Special weather statement, May 10, 11:59 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1159 PM EDT TUE MAY 10 2011

KYZ105-WVZ005-024-110445-
LAWRENCE KY-MINGO WV-WAYNE WV-
1159 PM EDT TUE MAY 10 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...SOUTHERN
WAYNE AND WESTERN MINGO COUNTIES...

AT 1158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF INEZ...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR KERMIT AROUND 1210 AM...LENORE AROUND 1220
AM...MYRTLE AROUND 1230 AM...DELBARTON AROUND 1240 AM AND VARNEY
AROUND 1250 AM.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3813 8245 3797 8228 3795 8229 3795 8226
      3780 8210 3775 8212 3774 8209 3770 8208
      3770 8205 3762 8218 3774 8234 3778 8234
      3781 8240 3790 8244 3790 8248 3795 8252
      3795 8257 3799 8263

13

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:05 PM EDTTornado WarningRLXLawrence25 min
May 10, 8:52 PM EDTSpecial Weather StatementRLXLawrence3 hr
May 10, 11:35 PM EDTSpecial Weather StatementRLXGreenup55 min
May 11, 12:08 AM EDTSevere Thunderstorm WarningRLXBoyd, Greenup67 min
May 11, 1:48 AM EDTSpecial Weather StatementRLXLawrence72 min
May 11, 2:50 AM EDTFlash Flood WarningRLXCarter, Greenup, Lawrence2 hr
May 11, 10:07 AM EDTFlash Flood WatchRLXBoyd, Carter, Greenup, Lawrence7 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.